Alert archive / New York / Coastal Flood Statements in 2021

Coastal Flood Statement 11, NWS New York, NY

April 11, 20214 counties in New York

NWS New York, NY issued this coastal flood statement at Apr 11, 2021, 3:19 PM EDT for 4 counties in New York. It took effect at Apr 11, 2021, 8:00 PM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2021, 3:19 PM EDT (19:19 UTC)
In effect from
Apr 11, 2021, 8:00 PM EDT
Expired
Apr 11, 2021, 10:00 PM EDT
In force
2 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Richmond County, NY

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WHUS41 KOKX 111919
CFWOKX

Coastal Hazard Message
National Weather Service Upton NY
319 PM EDT Sun Apr 11 2021

NYZ074-075-178-179-120200-
/O.NEW.KOKX.CF.S.0011.210412T0000Z-210412T0200Z/
Richmond (Staten Island)-Kings (Brooklyn)-Southern Queens-
Southern Nassau-
319 PM EDT Sun Apr 11 2021

* WHAT...Up to one half foot of inundation above ground level 
  expected in vulnerable areas near the waterfront and shoreline.

* WHERE...Southern Nassau, Southern Queens, Richmond (Staten 
  Island) and Kings (Brooklyn) Counties.

* WHEN...From 8 PM to 10 PM EDT this evening.

* IMPACTS...Brief minor flooding of the more vulnerable 
  locations near the waterfront. Some water on low lying
  roads and property.

* ADDITIONAL DETAILS...A coastal flood statement may be needed for
  the Monday morning high tide cycle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

CTZ009-120500-
/O.NEW.KOKX.CF.S.0012.210412T0300Z-210412T0500Z/
Southern Fairfield-
319 PM EDT Sun Apr 11 2021

* WHAT...Up to one half foot of inundation above 
  ground level expected in vulnerable areas near the waterfront 
  and shoreline.

* WHERE...Southern Fairfield County.

* WHEN...From 11 PM this evening to 1 AM EDT Monday.

* IMPACTS...Brief minor flooding of the more vulnerable 
  locations near the waterfront. Some water on low lying
  roads and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Apr 11, 2:12 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 11, 2:12 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
212 PM EDT Sun Apr 11 2021

.SYNOPSIS...
A weak warm southwest of the area becomes nearly stationary this
afternoon and remains through the middle of next week. High
pressure strengthens over the area for the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Visibilities have improved overall due to rain moving in from
the south and southwest, along with the diurnal factors. Dense
Fog Advisories have thus been allowed to expire, although a few
pockets of localized lower visibilities for a couple of more
hours across some eastern sections before the rain arrives.

A weakening warm front approaches from the southwest in
association with weakening stacked low over the mid- West. This
warm front looks to stall southwest of the area this afternoon
as high pressure builds in from the northeast. As the front
weakens, the widespread rainfall will become more showery in
nature.

Cooler conditions expected today with clouds and rain. Highs will
only reach the upper 50s, with a few spots flirting with 60.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
With the warm front remaining to the south, the chance for
precipitation will continue tonight. Despite weakening lift at
the surface, candidness aloft become unstable, with upwards of
500 J/kg of CAPE in some of the forecast soundings if lifting
from 850-800 hPa instead of the surface, and continued mention
of the chance for thunder tonight. However, eastern portions,
mainly across southern Connecticut, look to be more stable than
the rest of the forecast area, as building high pressure
stabilizes the atmosphere even aloft, therefore, did not mention
thunder for these areas. The chance for thunder decreases
through the night, with only a slight chance expected after
midnight. Locally heavy rainfall is possible in any
thunderstorm. However, flash flooding and severe weather are not
expected.

With the warm front remaining in the vicinity and cyclonic flow
aloft as the upper low over the mid-West finally moves east
over Pennsylvania, the chances for showers continue for Monday.
Conditions continue to cool for Monday, as the high pressure
continues to build in from eastern Canada. Temperatures will
only reach the lower 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A stalled frontal boundary invof the cwa will provide a focus
for periods of rain/shwrs thru the middle of the week. The most
organized activity continues into Tue, where dpva and
mid lvl frogen will be best. It is a little too far out to have
high confidence in where the best bands of pcpn develop, so pops
were capped at likely. The focus based on the 12z model
consensus is the wrn half of the cwa, but again with a nw-se
orientation, it will not take much to move to the band to
another portion of the fcst area or outside of the cwa
altogether.

A downward trend in pcpn chances for Wed into Thu. Still a
roughly 20-40 pop thru the period with the lingering h5 low
yielding decent lapse rates and cyclonic flow aloft. High pres
ridges across the region Fri and Sat, ending chances for pcpn.
NBM pops still lingered slight chances for Thu, which were
accepted for now until it becomes clear that the h5 low will
have indeed exited by then.

Thicknesses are pretty low for Tue and Wed, but the bl is modeled to
be too warm for any snow for most of the area. Perhaps portions of
the interior could see some flakes where lift is maximized.
Elsewhere, some IP possible in the area of strongest lift.

The NBM was used for temps for now. However, if confidence increases
in the Tue/Wed time period, highs will likely need to be dropped
about 10 degrees or so.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A warm front across southern Pennsylvania into the Delmarva will
become nearly stationary this afternoon, and then remain into
the beginning of next week.

Conditions are expected to remain IFR to LIFR through tonight
and into early Monday morning with showers. The exceptions are
KSWF and KGON with MVFR conditions as ridging remains early this
afternoon. KSWF and KGON are expected to lower to IFR late in
the day and into tonight. An few thunderstorm will be possible
late this afternoon into tonight at and to the north and west of
the New York terminals. With low probability and low confidence
thunder was not included in the terminals.

Conditions may improve to MVFR across the terminals Monday
morning, and then possibly lower back to IFR Monday afternoon.

Easterly winds 10-15 kt will be gusty to around 20 kt at the
coastal terminals into this evening. Gusts continue into Monday
morning east of the New York Metro terminals.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments for flight category changes likely through the
forecast period with uncertainty in timing and flight category
changes.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY....
.Monday...MVFR likely until late in the day, then IFR. Showers
likely. E to NE wind around 15 kt, gusts up to 20 kt possible.
.Tuesday...VFR.
.Wednesday...VFR, a chance of MVFR late in the day with
showers.
.Thursday-Friday...MVFR to IFR with a chance of rain.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
A dense fog advisory is in effect through 16Z. Showers and
turbulent mixing will then help improve the visibility shortly
thereafter.

Otherwise winds and seas remain under SCA levels through the
early afternoon as high pressure offshore drifts east. A
strengthening easterly flow will allow for ocean seas to build
to near 5 feet by late this afternoon and wind gusts may be near
25 KT. Ocean winds and seas likely remain above SCA levels
through Monday and possibly early Tuesday. A SCA has been issued
from late this afternoon through Monday. The non-ocean waters
are expected to remain below advisory levels.

Small craft cond will persist on the ocean Mon and Mon ngt. Winds
will be mrgnl on the protected waters Mon, so no advy has been
issued attm. Winds and seas blw sca lvls on Wed, then 5 ft seas
possible on the ocean Thu as low pres deepens over the Atlc.

&&

.HYDROLOGY...
No hydrologic impacts are expected through Friday. 0.25"-1.00" of
rainfall is forecast Sunday through Monday night, with locally
higher amounts possible.

&&

.TIDES/COASTAL FLOODING...
Tides will be running high astronomically with a new moon
phase. With an onshore flow becoming increasingly persistent
late this weekend there is the chance that some locations for
the Western Sound Shore in CT and the more western south shore
bays will approach their minor coastal flood benchmarks. This
will be possible for the Sunday night, Monday day time, and
Monday night tide cycles.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ350-353-355.

&&

SYNOPSIS...JMC/JP
NEAR TERM...JE/JP
SHORT TERM...JP
LONG TERM...JMC/JP
AVIATION...MET
MARINE...JMC/JE/MW
HYDROLOGY...JMC/JP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 11, 12:35 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1235 PM EDT Sun Apr 11 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-121645-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1235 PM EDT Sun Apr 11 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-121645-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1235 PM EDT Sun Apr 11 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 11, 10:08 AM EDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service New York NY
1008 AM EDT Sun Apr 11 2021

CTZ009-NYZ071-073-176-111600-
Southern Fairfield-Southern Westchester-Bronx-Northern Queens-
1008 AM EDT Sun Apr 11 2021

Localized patchy dense fog is possible through 11 am, limiting
visibility to a 1/4 mile locally at times. Travelers should be
prepared for quickly changing visibilities. Slow down when
encountering fog and use the low beam setting on headlights.

NYZ080-081-111600-
Southwest Suffolk-Southeast Suffolk-
1008 AM EDT Sun Apr 11 2021

Localized patchy dense fog is possible through 12 pm, limiting
visibility to a 1/4 mile locally at times. Travelers should be
prepared for quickly changing visibilities. Slow down when
encountering fog and use the low beam setting on headlights.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:27 PM EDTMarine Dense Fog AdvisoryOKX14 hr
Apr 11, 2:40 AM EDTDense Fog AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more7 hr

Nearby

Coastal Flood Statements in New York, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.